In recent months, hundreds of people in the U.S. have become acutely sick and have even died due to vaping. These cases have largely been tied to black-market vaping products made with toxic additives. But a new case study in the UK seems to show that in rare circumstances, even legal e-cigarettes can cause life-threatening lung illness in users.
According to senior author Jayesh Mahendra Bhatt, a paediatric lung specialist at Nottingham University Hospital, their patient was a 16-year-old boy with no preexisting health issues. In 2017, though, he visited A&E after a week of fever, cough, and trouble breathing.
An earlier dose of antibiotics and asthma medication had failed to help him, and soon into the boy’s A&E visit, his lungs “rapidly deteriorated.” He was admitted to hospital and placed on a ventilator, but his condition worsened and he experienced severe respiratory failure. For the next three days, he remained on life support, needing an artificial lung to oxygenate and clean out his blood.
“We consider e-cigarettes as ‘much safer than tobacco’ at our peril.”
Near as his doctors could tell, the boy hadn’t contracted a serious respiratory infection or suddenly developed asthma, things that could have explained why his lungs so quickly shut down. As he began to gradually recover and regained his ability to talk, the only likely explanation that emerged was his recent history of using e-cigarettes. In particular, he remembered vaping two nicotine-filled e-liquids before his symptoms began; these e-liquids were both store-bought but contained different flavourings.
The patient improved enough to leave the hospital a month after admission. But he experienced treatment complications that sent him back to the A&E once more and led to another hospitalisation. During this time, a sample of his lung tissue and blood was taken for further study. It would take 14 months after his symptoms began for his lung function to clearly return to normal.
According to Bhatt and his team, who wrote about the case in the journal Archives of Disease in Childhood, the boy had probably experienced something called hypersensitivity pneumonitis (HP), brought on by his exposure to e-cigarettes.
“The pieces all seemed to fit together nicely,” Bhatt told Gizmodo.
The lungs of people with HP develop an unusual immune reaction to a trigger in the environment – historically things like mould, dust, or chemicals. This reaction isn’t like a typical food or skin allergy. Those allergies are sparked by a type of antibody called IgE, and people experience symptoms very quickly after exposure to a trigger. But other Ig antibodies, including one called IgM, are thought to be responsible for HP, and people often don’t show symptoms until long after an exposure.
In the boy’s case, during his initial hospitalisation, he was given a skin prick test used to detect an IgE allergy to either of the two e-liquids he had used. It failed to turn up anything, but eight hours later, he experienced a severe rebounding of his symptoms. That delayed reaction, the authors wrote, is what you would expect to see from someone with HP. Later, when his blood was tested for IgM antibodies to either e-liquid, the doctors found specific antibodies created against one of the liquids.
This type of hypersensitivity is both rare and complex to diagnose. That’s mainly because people typically develop non-IgE antibodies to lots of things without displaying any symptoms. In this case, for instance, a healthy control the doctors used as a comparison to their patient also developed IgM antibodies to the same e-liquid. Even if someone is hypersensitive to a particular trigger, it often takes months to years of prolonged exposure for people to start becoming sick. Other times, Bhatt noted, factors like a recent infection are thought to flip a switch in the immune system that suddenly makes someone hypersensitive to a trigger.
But the boy’s delayed reaction to the skin prick test, the signs of inflammation found in his lungs, and the lack of other clear explanations make it likely that e-cigarettes were to blame here, Bhatt said. And this isn’t the first case of HP linked to the chemicals found in e-cigarettes – cases, like this one, that predate the current outbreak of vaping illness in the U.S. Some experts have theorised that HP could help explain at least some of these newer cases, particularly the small minority that have only been linked to e-cigarettes and not shady additives like vitamin E acetate.
For their part, Bhatt and his team say their patient’s experience should serve as a cautionary tale.
“There are two important lessons here,” they wrote. “The first is always to consider a reaction to e-cigarettes in someone presenting with an atypical respiratory illness. The second is that we consider e-cigarettes as ‘much safer than tobacco’ at our peril.”
As for the boy, two years later “he’s doing very well,” Bhatt said.
Featured image: Getty